Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 1999, 11:43 AM CDT for Adair County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 11:43 AM CDT (16:43 UTC)
- Expired
- Apr 8, 1999, 12:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Adair County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 11:45 AM CDT | Hail 0.75 | Greenfield, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 8, 10:00 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1000 AM CDT THU APR 8 1999 LOTS OF THINGS GOING ON. SENT A QUICK UPDATE TO BETTER REFLECT CONDITIONS. MARGINAL EVENT FROM ONE CELL MOVING EAST ACROSS COUNTIES JUST TO THE SOUTH OF DSM. STORM WILL BECOME DVNS CONCERN SHORTLY. SAT PIX AND OVERLAYED OBS ALREADY SHOWING LOCATION OF THE DRY LINE AND CONVECTION BEGINNING TO FIRE OVR KS. THIS WILL BE OUR AFTERNOON CONCERN. FURTHER DETAILED ANALYSIS WILL TAKE PLACE TO BEST DEFINE AREA FOR SVR WX. .DSM...NONE FAB
In the hours before
Special weather statement, Apr 8, 8:02 AM CDT, 3 hours 41 minutes before
IAZ071-081320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 802 AM CDT THU APR 8 1999 ...SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY CANCELLED... THE HAIL PRODUCING THUNDERSTORM HAS MOVED INTO MADISON COUNTY WHERE A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 820 AM. THE STORM PRODUCED LARGE AMOUNTS OF HAIL COVERING THE GROUND IN ADAIR COUNTY BUT HAS MOVED INTO MADISON COUNTY SO THE ADAIR COUNTY WARNING IS NOW CANCELLED. JUNGBLUTH
Special weather statement, Apr 8, 8:02 AM CDT, 3 hours 41 minutes before
IAZ071-081320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 802 AM CDT THU APR 8 1999 ...SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY CANCELLED... THE HAIL PRODUCING THUNDERSTORM HAS MOVED INTO MADISON COUNTY WHERE A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 820 AM. THE STORM PRODUCED LARGE AMOUNTS OF HAIL COVERING THE GROUND IN ADAIR COUNTY BUT HAS MOVED INTO MADISON COUNTY SO THE ADAIR COUNTY WARNING IS NOW CANCELLED. JUNGBLUTH
Local storm report, Apr 8, 10:01 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 AM INDIANOLA IA .88 INCH HAIL
04/08/99 WARREN
0844 AM NEW VIRGINIA IA .88 INCH HAIL
04/08/99 WARREN
0910 AM KNOXVILLE IA .88 INCH HAIL
04/08/99 MARION
0925 AM PELLA IA .75 INCH HAIL
04/08/99 MARIONLocal storm report, Apr 8, 10:01 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 AM INDIANOLA IA .88 INCH HAIL
04/08/99 WARREN
0844 AM NEW VIRGINIA IA .88 INCH HAIL
04/08/99 WARREN
0910 AM KNOXVILLE IA .88 INCH HAIL
04/08/99 MARION
0925 AM PELLA IA .75 INCH HAIL
04/08/99 MARIONLocal storm report, Apr 8, 10:13 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM 6 S BARNES CITY IA 1 INCH HAIL
04/08/99 MAHASKALocal storm report, Apr 8, 10:13 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM 6 S BARNES CITY IA 1 INCH HAIL
04/08/99 MAHASKAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:36 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 34 min |
| Apr 8, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 33 min |
| Apr 8, 8:37 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Apr 8, 12:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 8, 12:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 36 min |
| Apr 8, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 47 min |
| Apr 8, 1:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 34 min |
| Apr 8, 1:48 PM CDT | Severe Thunderstorm Warning | DMX | Story | 32 min |
| Apr 8, 2:45 PM CDT | Tornado Warning | DMX | Adams, Taylor | 50 min |
| Apr 8, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 33 min |
| Apr 8, 2:59 PM CDT | Tornado Warning | DMX | Cass | 31 min |
| Apr 8, 3:18 PM CDT | Tornado Warning | DMX | Adair | 42 min |
| Apr 8, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Apr 8, 3:46 PM CDT | Tornado Warning | DMX | Guthrie | 49 min |
| Apr 8, 3:52 PM CDT | Tornado Warning | DMX | Union | 33 min |
| Apr 8, 3:55 PM CDT | Tornado Warning | DMX | Madison | 35 min |
| Apr 8, 4:20 PM CDT | Tornado Warning | DMX | Dallas | 50 min |
| Apr 8, 4:44 PM CDT | Tornado Warning | DMX | Wayne | 36 min |
| Apr 8, 4:47 PM CDT | Tornado Warning | DMX | Polk | 48 min |
| Apr 8, 4:56 PM CDT | Tornado Warning | DMX | Lucas, Warren | 49 min |
| Apr 8, 5:07 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Apr 8, 5:15 PM CDT | Tornado Warning | DMX | Dallas | 35 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Marion, Monroe | 33 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Jasper | 33 min |
| Apr 8, 5:49 PM CDT | Tornado Warning | DMX | Appanoose | 31 min |
| Apr 8, 5:51 PM CDT | Tornado Warning | DMX | Polk | 49 min |
| Apr 8, 6:05 PM CDT | Tornado Warning | DMX | Davis | 35 min |
| Apr 8, 6:06 PM CDT | Tornado Warning | DMX | Mahaska | 34 min |
| Apr 8, 6:16 PM CDT | Tornado Warning | DMX | Wapello | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.